Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
9870921 tn?1481262567

weaning from Metoprolol

I am on 100 mg of metoprolol tartrate twice a day, and yesterday I have stepped it down to 75 mg twice a day..talk about  dizzy...whooo.. anyway I am going to have a ablation on wednesday for SVT. I was told to hold my meds the night before and morning of the procedure, I wasn't sure how safe that was, called the pharmacist  and he said that was perfectly safe..the doctor also said after the ablation I may not need them at all, so yes I am confused. so speak up people, tell me about your meds before and after ablation, and how yours was done, and will this dizziness ever go away!!!!!!
5 Responses
1423357 tn?1511089042
I was told to stop 100mg/day three days before my ablation; no weaning or tapering down, just stop.  No problems.  I continue to take it nearly 4 years later for blood pressure control.  The half life of metoprolol is about 5 hours.

9870921 tn?1481262567
Thanks Tom, I have read many of your post and was so inspired by your attitude and how you conquered your problems, I just pray mine will be as successful as your . Ive been on mine since May 22nd and have tried to come down to 50mg twice a day but my tacky doesn't like it, and I  have made about 6 trips to the ER, hopeful he will find the extra passage  and fix that too.
257552 tn?1404606154
Despite Tom's well intended advice, abrupt cessation of Beta Blockers can precipitate serious problems. In your case, advise has been provided by your physician, so I'm sure you'll be OK, but for others reading this thread, see below.

During the ablation, the doctor will need to provoke the arrhythmia, I can understand the reason, in your case, you would need to withhold. I would follow the Doctor's advice, if he/she did not say to taper, I would not do so.

Concerning abrupt discontinuation of Beta Blockers, the following.

"Ischemic Heart Disease: Following abrupt cessation of therapy with certain beta-blocking agents, exacerbations of angina pectoris and, in some cases, myocardial infarction have occurred. When discontinuing chronically administered Lopressor (metoprolol tartrate) , particularly in patients with ischemic heart disease, the dosage should be gradually reduced over a period of 1-2 weeks and the patient should be carefully monitored. If angina markedly worsens or acute coronary insufficiency develops, Lopressor (metoprolol tartrate) administration should be reinstated promptly, at least temporarily, and other measures appropriate for the management of unstable angina should be taken. Patients should be warned against interruption or discontinuation of therapy without the physician's advice. Because coronary artery disease is common and may be unrecognized, it may be prudent not to discontinue Lopressor (metoprolol tartrate) therapy abruptly even in patients treated only for hypertension."
9870921 tn?1481262567
Thank you Artaud for your respond
Yes I am aware of the sudden "stop" of beta blockers, thats why I was so concerned about just stopping them. The Doctor assured me all was ok and that this is the way its done, I am now down to 50mg twice a day and tomorrow i will be on 25 mg twice a day then I will stop. I am just praying that he finds everything and fixes it...
257552 tn?1404606154
Remember, some people have symptoms for a little while after the ablation, perhaps new symptoms, until things settle down. Don't become discouraged if it should occur, just stay in touch with your doctor.

I wish the best of success to you.

Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.